Alert archive / Kansas / Areal Flood Warnings in 2014

Areal Flood Warning 21, NWS Dodge City, KS

July 10, 2014Ellis County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jul 10, 2014, 7:33 AM CDT for Ellis County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 7:33 AM CDT (12:33 UTC)
Expired
Jul 10, 2014, 1:30 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
573 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS43 KDDC 101233
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
733 AM CDT THU JUL 10 2014

KSC051-101830-
/O.NEW.KDDC.FA.W.0021.140710T1233Z-140710T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS KS-
733 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 731 AM CDT FLOODING WAS REPORTED OVER ROADWAYS ABOUT 2 1/2 MILES
NORTH OF CATHERINE. RADAR ESTIMATED OVER 6 INCHES OF RAINFALL FROM
OVERNIGHT STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER
STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT
EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 3908 9933 3907 9913 3894 9916 3895 9929

$$

KRUSE
1 follow-up statement
898 
WGUS83 KDDC 101833
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
133 PM CDT THU JUL 10 2014

KSC051-101842-
/O.EXP.KDDC.FA.W.0021.000000T0000Z-140710T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS KS-
133 PM CDT THU JUL 10 2014

...THE FLOOD WARNING HAS EXPIRED FOR SMALL STREAMS IN CENTRAL ELLIS
COUNTY...

NO ADDITIONAL FLOODING HAS BEEN REPORTED ACROSS NORTHEASTERN ELLIS 
COUNTY.

LAT...LON 3908 9933 3907 9913 3894 9916 3895 9929

$$

UMSCHEID

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 10, 6:34 AM CDT, 59 minutes earlier.

Area forecast discussion, Jul 10, 6:34 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
634 AM CDT Thu Jul 10 2014

...Updated for Aviation...

.SHORT TERM...(Today and tonight)
ISSUED AT 359 AM CDT THU JUL 10 2014

A weak shortwave trough was progressing southeastward across the
central plains early this morning. Just ahead of this feature,
low to mid level frontogenesis and warm/moist advection has resulted
in thunderstorms with heavy rain across parts of central and south
central Kansas. This feature will be moving southeastward and away
from western Kansas today. In the wake of this feature, upper level
ridging will develop across western Kansas by later this afternoon.
Zonal mid level flow across the Rockies from northern Kansas
northward will result in lee troughing that will extend as far south
as Texas. A very warm plume of air up though 700mb from the
southern high plains will advect into southwestern Kansas during the
day. However, as the early morning storm cluster progresses from
southern Kansas into Oklahoma, an outflow boundary will be situated
from central Oklahoma into northwestern Oklahoma to around Dodge
City and Ness City by noon. During the afternoon, the models advertise
this boundary to get shunted to the east by southwesterly momentum
associated with the lee trough. However, sometimes the models are
not strong enough with low level cold pools left over by convection.
Therefore, I opted to lower the high temperatures by several degrees
along a Hays to Pratt line and eastward. The NAM continues to be too
hot for daytime highs in the warm sector. This model does very well in
dry regimes; however, given all the rain that has occurred over
the past month or so, it is not performing as well. Despite the
100+F readings in the NAM for Dodge City and Garden City for
today, current thinking is that we may end up just shy of 100F,
assuming the outflow boundary is east of Dodge City. With upper
level ridging and mid level warming, any thunderstorms that
develop along this outflow boundary will be very isolated, and
there may be no thunderstorms at all. Storm chances were kept
below 15%.

Thunderstorms are not expected tonight given the upper level ridging
and since the 700mb warm plume will have advected well into eastern
Kansas by this time. Low temperatures will be held up into the upper
60s to lower 70s by persistent southerly winds.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 239 AM CDT THU JUL 10 2014

For Friday into Sunday, a broad area of upper level high pressure
begins to weaken ahead of a strong upper level low moving southward
from Central Canada and into the Upper Midwest. Weak surface low
pressure will continue in far western Kansas then move slowly into
central Kansas by Sunday. Some moisture convergence along the trough
may be enough to set off a few thunderstorms mainly far west on
Friday then a slight chance into much of western Kansas into Sunday.
High temperatures will be warm and around 100 on Friday, and mid to
upper 90s Saturday, then low to mid 90s for Sunday. Overnight lows
will continue mild and in the low to mid 70s into Sunday morning.

For Monday into mid week next week, the upper level low and
associated cold upper trough will continue to build southward into
the Upper Midwest and Central Plains with a cooling trend. Highs
cool from around 90 on Monday into the 70s and 80s for Tuesday into
Wednesday. Some small chances for thunderstorms continue with the
best chances with and behind a cold front on Monday night and
Tuesday. Overnight lows look to be in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 625 AM CDT THU JUL 10 2014

An outflow boundary from last nights convection has spread
westward past the KGCK terminal with southeast winds of 15-25kt at
KDDC and lighter winds at KHYS. Southeast winds will become
southerly at 20-30kt with a warm front passage aft 19-20Z at
KGCK and KDDC and by around midnight at KHYS. A few storms may
develop along the warm front between Dodge City and Hays in the
late afternoon or evening, but widespread storms are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  71  98  72 /  10  10  10  10
GCK 100  70  99  71 /   0   0  10  20
EHA 101  69  97  71 /   0   0  10  20
LBL 102  70  99  72 /   0   0  10  10
HYS  87  72  99  73 /  10  10  20  20
P28  92  72  98  75 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Jul 10, 5:09 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CDT THU JUL 10 2014

KSZ030-031-043>046-061>066-074>081-084>090-111100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CDT THU JUL 10 2014 /409 AM MDT THU JUL 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE VARYING CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH
WEDNESDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE MONDAY
AFTERNOON AND EVENING. IT IS TOO EARLY TO TELL WHETHER THE STORMS
MONDAY EVENING WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jul 10, 1:34 AM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
134 AM CDT THU JUL 10 2014

KSZ031-046-100715-
ELLIS-RUSH-
134 AM CDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND NORTHEASTERN RUSH
COUNTIES...

AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONINO...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. PERIODS OF VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
THUNDERSTORMS WHICH MAY RESULT IN PONDING OF WATER.

LAT...LON 3913 9903 3854 9903 3869 9943 3914 9940
TIME...MOT...LOC 0634Z 273DEG 11KT 3877 9932

18
Local storm report, Jul 10, 2:19 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
219 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             5 SW SHAFFER            38.42N 99.15W
07/09/2014  M0.88 INCH       RUSH               KS   PUBLIC

&&

06
Local storm report, Jul 10, 4:23 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             5 SSW ELLIS             38.87N 99.59W
07/10/2014  M1.50 INCH       ELLIS              KS   PUBLIC

            THE REPORT CAME IN THROUGH TWITTER

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:31 PM CDTSpecial Weather StatementDDCPawnee, Rush, Stafford44 min
Jul 9, 11:34 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush, Stafford41 min
Jul 10, 12:21 AM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min
Jul 10, 12:27 AM CDTSpecial Weather StatementDDCStafford48 min
Jul 10, 12:42 AM CDTFlash Flood WarningDDCEllis, Rush3 hr
Jul 10, 1:06 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Jul 10, 1:34 AM CDTSpecial Weather StatementDDCEllis41 min
Jul 10, 2:00 AM CDTFlash Flood WarningDDCStafford3 hr

Nearby

Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.